Alert archive / Iowa / River Flood Warnings in 2011

River Flood Warning 45, NWS Sioux Falls, SD

March 20, 2011Lyon County, Iowa; Rock County, Minnesota

NWS Sioux Falls, SD issued this river flood warning at Mar 20, 2011, 8:19 AM CDT for Lyon County, Iowa; Rock County, Minnesota. It was in force for 43 hr.

The area

The counties it named.

The facts

Issued
Mar 20, 2011, 8:19 AM CDT (13:19 UTC)
Expired
Mar 22, 2011, 2:51 AM CDT
In force
43 hr
Issued by
NWS Sioux Falls, SD
Flood severity
Minor

Counties Lyon County, IA, Rock County, MN

The radar

The Sioux Falls radar (KFSD), 41 km from the middle of the area, began a volume at 13:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Rock River at Luverne (LUVM5).

Action stage
8 ft
Minor stage
10 ft
Moderate stage
12 ft
Major stage
14 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

299 
WGUS43 KFSD 201319
FLWFSD
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
819 AM CDT SUN MAR 20 2011

...THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN SOUTH DAKOTA...IOWA...
MINNESOTA...

  BIG SIOUX RIVER NEAR BRUCE 
  ROCK RIVER AT LUVERNE 
   
.THE FOLLOWING RIVER FORECASTS INCLUDE FORECAST PRECIPITATION THROUGH
THIS AFTERNOON. ANY ADDITIONAL FUTURE RAINS COULD AFFECT THE CREST 
FORECASTS. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...DO NOT DRIVE CARS THROUGH FLOODED AREAS.  THE WATER 
DEPTH AND ROAD CONDITION MAY BE UNSAFE.

ADDITIONAL INFORMATION IS AVAILABLE AT 
 
HTTP://WWW.WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=FSD

STAY TUNED FOR FURTHER UPDATES BY LISTENING TO NOAA WEATHER RADIO...
OR YOUR LOCAL RADIO AND TV STATIONS.

THE NEXT SCHEDULED STATEMENT WILL BE ISSUED TOMORROW MORNING. 

&&

SDC011-211719-
/O.NEW.KFSD.FL.W.0044.110320T1319Z-000000T0000Z/
/BRCS2.1.ER.110320T0515Z.110320T1245Z.000000T0000Z.NO/
819 AM CDT SUN MAR 20 2011

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A 

* FLOOD WARNING FOR 
  THE BIG SIOUX RIVER NEAR BRUCE.
* UNTIL FURTHER NOTICE.
* AT 07AM SUNDAY THE STAGE WAS 8.6 FEET.
* FLOOD STAGE IS 8.0 FEET.
* AT STAGES NEAR 8.0 FEET...THE LOWER BANKS ON THE LEFT SIDE OF THE 
  RIVER OVERFLOW. 

$$

IAC119-MNC133-211719-
/O.NEW.KFSD.FL.W.0045.110320T1319Z-110322T0751Z/
/LUVM5.1.ER.000000T0000Z.110320T1215Z.110321T0751Z.NO/
819 AM CDT SUN MAR 20 2011

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A 

* FLOOD WARNING FOR 
  THE ROCK RIVER AT LUVERNE.
* UNTIL LATE MONDAY NIGHT.
* AT 07AM SUNDAY THE STAGE WAS 11.0 FEET.
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 10.0 FEET.
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY 
  MONDAY MARCH 21.
* AT STAGES NEAR 10.0 FEET...SIGNIFICANT AGRICULTURAL FLOODING 
  BEGINS. 

$$

&& 
LOCATION FLOOD  LATEST OBSERVED  RECENT OBSERVED
         STAGE  STAGE  TIME      CREST TIME

BIG SIOUX RIVER
BRCS2     8.0    8.60 SUN 8 AM    8.6  SUN MAR 20

ROCK RIVER
LUVM5    10.0   11.01 SUN 7 AM   

MG

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Mar 20, 3:40 AM CDT, 4 hours 39 minutes earlier.

Area forecast discussion, Mar 20, 3:40 AM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
340 AM CDT SUN MAR 20 2011

.DISCUSSION...
ISOLATED MARGINALLY SEVERE CONVECTION FIRING UP ALONG OUR SOUTHWEST
BORDER THIS MORNING ALONG AN AREA OF STRONG MID LEVEL FRONTOGENETIC
FORCING ACROSS THE MISSOURI RIVER VALLEY. ADDITIONAL CONVECTION
TRACKING ALONG OUR WESTERN BORDER TO THE NORTH OF I90 IS RAPIDLY
DIMINISHING AS IT ENCOUNTERS MUCH DRIER AIR AT THE LOWER LEVELS. AS
THE MORNING PROGRESSES...EXPECT LOWER LEVEL MOISTURE TO INCREASE
FROM THE SOUTH...AND ADDITIONAL SCATTERED SHOWERS AND THUNDERSTORMS
TO PUSH INTO THE CENTRAL FORECAST AREA THROUGH DAYBREAK AND FILL IN
ACROSS THE EASTERN HALF THROUGH THE REMAINDER OF THE MORNING.  COLD
FRONT SWEEPS THROUGH FROM WEST TO EAST BEGINNING LATE MORNING
THROUGH THE EARLY AFTERNOON WHICH SHIFTS THE WINDS TO NORTHWESTERLY
IN ITS WAKE. EXPECT WIND SPEEDS TO PICK BACK UP TO THE 15 TO 30 MPH
RANGE WITH HIGHER GUSTS THROUGH LATE EVENING. CLEARING SKIES THIS
AFTERNOON WILL ALLOW TEMPERATURES TO WARM BACK INTO THE 50S AND
LOWER 60S BY EARLY AFTERNOON.

FLOW TURNS LIGHT TONIGHT WHICH WILL ALLOW LOWS TO FALL BACK INTO THE
LOWER TO MIDDLE 30S. TRANSITION DAY ON MONDAY WITH MOSTLY CLEAR
SKIES AND EASTERLY FLOW INCREASING AHEAD OF WAVE EMERGING FROM THE
CENTRAL ROCKIES MONDAY AFTERNOON. BY MONDAY NIGHT...STRONG LOWER
LEVEL JET KICKS IN ACROSS NEBRASKA WHILE LOWER LEVEL FRONTOGENESIS
TRACKS NORTHWARD INTO OUR SOUTHERN BORDER MONDAY EVENING.  WITH MILD
TEMPERATURES HOLDING MONDAY NIGHT AND LIFTED INDICES APPROACHING -6
AND CAPE INCREASING...EXPECT SHOWERS AND ISOLATED/SCATTERED
THUNDERSTORMS INCREASING IN LIKELIHOOD OVERNIGHT.  CONVECTIVE
INSTABILITY HANGS ON THROUGH TUESDAY...CULMINATING WITH A
QUASISTATIONARY FRONT SAGGING THROUGH THE AREA LATE TUESDAY.  COLDER
AIR WRAPPING IN BEHIND THIS WAVE WILL ALLOW RAIN TO EVENTUALLY MIX
WITH...OR SWITCH TO SNOWFALL TUESDAY NIGHT.  EXACT TIMING OF THIS
CHANGE OVER IS STILL A BIT IFFY...HOWEVER MODELS SEEM TO BE TRENDING
TOWARDS DELAYING THE NEAR/SUB FREEZING TEMPERATURES UNTIL LATER
TUESDAY NIGHT.

WEDNESDAY SHOULD BE A NON-DIURNAL DAY WITH NEAR STEADY TEMPERATURES
IN THE UPPER 20S TO LOWER 40S AND BREEZY NORTHERLY WINDS THROUGH THE
DAY. LIGHT SNOW...PRIMARILY ACROSS THE NORTHERN HALF...WILL DIMINISH
THROUGH THE AFTERNOON. GIVEN THAT THE HEAVIEST PRECIPITATION IS
EXPECTED PRIOR TO THE ARRIVAL OF THE COLDER AIR...SNOWFALL AMOUNTS
FOR THIS STORM - AT THIS POINT - APPEAR TO BE RATHER LIGHT. BELOW
NORMAL TEMPERATURES STICK AROUND WEDNESDAY NIGHT AND THURSDAY WITH
THE BROAD UPPER LEVEL TROUGH AND SURFACE HIGH PRESSURE LOCKING THE
COLDER TEMPERATURE ACROSS THE REGION.

&&

.AVIATION...
MVFR CEILINGS VARIABLE TO CEILINGS BELOW 1K FEET WITH THE IFR
CONDITIONS MAINLY EASTERN HALF OF FORECAST AREA THIS MORNING. AREAS
VSBYS 3-5SM IN LIGHT FOG. BAND OF SHRA/TSRA WILL MOVE EAST OVER AREA
THROUGH 18Z WITH LOCAL AND BRIEF IFR VISIBILITIES. STEADY
IMPROVEMENT TO VFR FROM THE WEST EXPECTED 18Z TO 21/00Z WITH VFR
EXPECTED AFTER 21/00Z. / WILLIAMS

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
Hazardous weather outlook, Mar 20, 6:26 AM CDT, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
626 AM CDT SUN MAR 20 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
626 AM CDT SUN MAR 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THIS
MORNING...MAINLY EAST OF I-29. THESE THUNDERSTORMS ARE NOT
EXPECTED TO BE SEVERE.

FLOODING...
FLOODING WILL CONTINUE TO INCREASE FOR PARTS OF THE JAMES
RIVER...VERMILLION RIVER...BIG SIOUX RIVER...LITTLE SIOUX
RIVER...ROCK RIVER...REDWOOD RIVER...AND THE DES MOINES RIVER
THROUGH AT LEAST MONDAY.

WIND AND FOG...
SOUTH WINDS OF 25 TO 35 MPH WITH GUSTS OVER 40 MPH WITH OCCUR
ACROSS SOUTH CENTRAL SOUTH DAKOTA THROUGH THIS AFTERNOON.WINDS
WILL DECREASE SUBSTANTIAL INTO THE EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS NORTHWEST IOWA MONDAY
AFTERNOON THEN INCREASE ACROSS THE ENTIRE AREA MONDAY NIGHT AND
TUESDAY. SOME SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY EVENING IN
NORTHWEST IOWA AND EXTREME SOUTHEAST SOUTH DAKOTA TO THE SOUTH OF
A CANTON TO YANKTON LINE.

COLDER AIR ARRIVES EARLY WEDNESDAY WHICH WILL ALLOW RAIN TO
CHANGE OVER TO...OR MIX WITH LIGHT SNOW ON WENDESDAY.
ACCUMULATIONS ARE EXPECTED TO BE LIGHT TO THE NORTH OF I 90 WITH
LITTLE TO NO ACCUMULATION TO THE SOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Mar 20, 2:49 AM CDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
249 AM CDT SUN MAR 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 AM     HAIL             S PICKSTOWN             43.06N 98.53W
03/20/2011  E0.25 INCH       CHARLES MIX        SD   TRAINED SPOTTER

&&

WILLIAMS
Local storm report, Mar 20, 3:04 AM CDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
304 AM CDT SUN MAR 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 AM     HAIL             SW PICKSTOWN            43.06N 98.53W
03/20/2011  E0.75 INCH       CHARLES MIX        SD   TRAINED SPOTTER

&&

WILLIAMS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 11:48 PM CDTRiver Flood WarningFSDPipestone36 hr

Nearby

River Flood Warnings in Iowa, 2011River Flood Warnings in Minnesota, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.